Minnesota, 2019

Flood in Minnesota, March 21 to 23, 2019

March 21 to 23, 2019 · NWS ARX · 1 event in 1 county or zone

Runoff from the melting snowpack caused some southeast Minnesota river flooding to occur in late March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Runoff from the melting snowpack caused some southeast Minnesota river flooding to occur in late March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 21, 2:12 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 21, 2:12 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
312 PM CDT Thu Mar 21 2019

.SHORT TERM...(This evening through Friday)
Issued at 312 PM CDT Thu Mar 21 2019

Latest water vapor satellite imagery indicates upper level trough
over the eastern United States and upper level ridge on the lee-side
of the Rocky Mountains. Latest 19z surface analysis shows surface
ridge over western Iowa and southwest Minnesota. Subsidence
underneath surface ridge is producing mostly sunny skies across the
forecast area per latest visible satellite imagery.

Tonight into Friday...the 21.12z GFS/NAM/ECMWF are in good agreement
tracking a weak surface front south into the Ohio River Valley. The
models are suggesting cool air advecting into the area after 06z
Friday with 925mb temperatures falling to -2 to -5 degrees celsius.
Temperatures are expected to be below normal with highs mainly in
the middle 30s to 40s.

.LONG TERM...(Friday night through Thursday)
Issued at 312 PM CDT Thu Mar 21 2019

Upper level ridge builds into the Upper Midwest Friday night into
Saturday and the forecast area will remain dry and slightly warmer
than normal Saturday.

Upper level trough breaks ridge down Saturday night into Sunday.
Pieces of energy ejects out of the trough and into the Upper
Midwest. The 21.12z GFS/NAM indicate weak isentropic lift at 295k
surface and 850-700mb layer QG forcing mainly over the southern
forecast area in association with the pieces of energy. Drier
airmass over the northern portions may delay the precipitation
onset...and the higher likelihood of rain will occur over the
southern forecast with the possibility of rain or snow over the
northern portions of the forecast area.

Main forecast concerns Sunday night through Thursday are
precipitation chances Sunday night and Wednesday into Thursday.
The 21.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the northeast United States into early next
week...then build shortwave ridge into the Upper Midwest and Great
Lakes Region Wednesday into Thursday. Weakening impulse slowly
moves into the Ohio River Valley Sunday into Monday. Forecast area
on northern periphery of surface low/upper level features and
will spread light rain or snow across much of the forecast area
Sunday night. Shortwave ridge builds into the Upper Midwest and
Great Lakes Region and allows dry weather with warmer air
advecting into the forecast area. The 21.12z 925mb temperatures
warm to plus 6 to plus 10 degrees celsius. High temperatures are
expected to climb into the 50s by middle of next week. The 21.12z
GFS/ECMWF/GEM suggest shortwave ridge breaks down and track upper
level trough into the Northern/High Plain states Thursday.
However...models diverge on placement/timing of the upper level
trough. At this time...will leave mention of precipitation chances
across forecast area...based on the timing/placement issues of
the upper level trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu Mar 21 2019

Main concerns through taf period are winds this afternoon. A weak
surface front over northern Minnesota will push south into
northern Iowa tonight. Gradient will tighten along with mixing of
winds aloft to surface will allow winds to remain around 10 knots
with gusts up to around 20 knots this afternoon at RST/LSE taf
sites. Moisture is lacking with surface front...expect a few to
scattered clouds at both RST/LSE taf sites through taf period.
VFR conditions will continue to prevail.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...DTJ
Hazardous weather outlook, Mar 21, 3:09 AM CST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
409 AM CDT Thu Mar 21 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
409 AM CDT Thu Mar 21 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Minor flooding will continue along the lower reaches of the
Black and Trempealeau Rivers. Water levels in these rivers will
continue to slowly recede. Ice jams remain possible.

Water levels will remain high or slowly rise along the Mississippi
River, with minor flooding continuing in the McGregor, Prairie Du
Chien and Guttenberg areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Flooding on the tributary rivers will continue to diminish
through Friday. Snow melt this weekend will result rises and the
potential for flooding on some of the tributary rivers.

As increasing water from the St. Croix, Minnesota, and Chippewa
Rives moves into the area next week, expect more flooding along
the Mississippi River. For more detail on river flooding,
including river levels and forecasts, please visit
weather.gov/lacrosse.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mower

When
March 21, 3:55 PM CST to March 23, 4:35 AM CST
Where
Mower County, 3.11 mi W of Mapleview to 2.87 mi W of Mapleview
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.686, -93.042

Runoff from melting snow caused flooding to occur along Turtle Creek near Austin. The river crested just under a foot above the flood stage at 11.31 feet on March 22nd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813855.